Ask the Vets Pets
A weekly column about pet health care Home
Pet Care Information Especially for Editors About Us Search
DOGS
CATS
OTHER PETS
IMPORTANT INFO
PET OF THE MONTH
LINKS
 
CONTACT US
D2004-19

Dear Daisy Dog

Winston, our 13-year-old wire-haired fox terrier, has been on phenobarbital for seizures since he was two years old. During the last few years, his seizure frequency has increased to almost daily. What can we do for him?

Daisy Responds

Ask your veterinarian to do blood work to be sure Winston doesn’t have other problems that might be interfering with seizure control.

At the same time, your vet can check the level of phenobarbital in Winston’s blood. If the level is too low, his phenobarbital dose can be increased.

If phenobarbital is at a therapeutic level in his blood, it may be time to add another medication, such as potassium bromide. If it controls his seizures, your veterinarian might gradually decrease the phenobarbital dose.

Potassium bromide is a liquid administered once daily in food. It will probably take several weeks to be fully effective.

Most dogs experience no side effects, although some are sleepy or clumsy for the first few weeks.

If phenobarbital and potassium bromide are ineffective despite being at therapeutic levels in the blood, your veterinarian or a veterinary neurologist may recommend one of the newer anti-seizure medications or acupuncture treatments.

back to index

  Contact Us